Texas, 2016Flash Flood in Texas, July 25, 2016
July 25, 2016 · NWS EWX · 1 event in 1 county or zone
A weakness in the upper level subtropical ridge allowed an easterly wave to move into Texas from the Gulf of Mexico. This disturbance interacted with a moist airmass with precipitable water values near two inches to generate thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakness in the upper level subtropical ridge allowed an easterly wave to move into Texas from the Gulf of Mexico. This disturbance interacted with a moist airmass with precipitable water values near two inches to generate thunderstorms. Some of these thunderstorms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 25, 6:03 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 25, 6:03 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
703 PM CDT MON JUL 25 2016
.EVENING UPDATE...
Isolated to scattered showers and storms have continued to slowly
progress farther southwest into the Austin area and surrounding
locations through 7 PM. So far, this convection has resulted in
some very localized rainfall totals of between 1 and 2 inches,
namely in the Jollyville area in Travis County. Some half inch to
inch amounts were seen with earlier cells in northern Bexar and
Comal counties.
Latest HRRR and TTU WRF show this activity continuing to push
southwest and persist until about midnight. Most concernable
factor is high PWATs this evening, namely 2"+ from the I-35
corridor and east, maxing out at 2.4" near College Station. Thus,
isolated heavy rainfall will continue to be a threat with this
activity through the evening hours. Should this activity congeal
into more organization...some spots could see a quick 2+ inches
of rainfall...wherever that occurs. Could result in some minor
urban flooding.
As a result, increased PoPs for the evening hours and accounted
for the decrease in coverage noted in the high res suite after
midnight.
&&
.PREV DISCUSSION... /ISSUED 647 PM CDT MON JUL 25 2016/
AVIATION.../00Z TAF CYCLE/
Scattered TSRA is ongoing just north and west of KAUS and is over
KATT as of 2345z. A wind shift to the east due a localized gust
front is moving through KAUS currently with gusts to near 15-20
knots. Winds will weaken to near 10 knots within the next hour
and return more southeasterly. Additional TSRA is located farther
north and east of KAUS and KSAT and this could impact both sites
periodically through the evening. Have placed TEMPO group in for
this activity as it slowly decreases after 05Z.
A strong outflow boundary is east of KAUS/KSAT as of 2345Z and
could help develop renewed TSRA activity farther south towards
KSAT/KSSF. For this reason, have also placed a TEMPO group there.
KDRT will be clear of most TSRA this evening as Hill Country
storms should diminish before reaching the Rio Grande Plains.
A lull in activity is expected late overnight and through morning
but scattered to numerous TSRA is expected to redevelop near and
after 18z for most TAF sites Tuesday. Have placed VCTS in for now
and will likely add direct TSRA wording on either the 06Z or 12Z
TAFs when timing and coverage confidence increases based on
latest trends.
PREV DISCUSSION... /ISSUED 314 PM CDT MON JUL 25 2016/
SHORT TERM (Tonight through Tuesday Night)...
The latest water vapor satellite loop shows a weak upper
disturbance over east Texas this afternoon. The water vapor loop
also shows a broad area of low pressure and convection over the
northern Gulf of Mexico. The satellite-derived total precipitable
water product shows moisture levels have increased today with
current values ranging from 1.75" along the Rio Grande to 2.0"
over the coastal plains.
The upper level disturbance over east Texas will drift
southwestward into south central Texas through tonight. Daytime
heating along with increased moisture will result in scattered
showers and thunderstorms this afternoon and evening. We have
already seen an increase in convective activity this afternoon and
with continued heating, this trend will continue. Most activity
will likely be tied to daytime heating. However any remnant
outflow boundaries and subtle lift should continue isolated to
possibly scattered convection tonight. The upper disturbance
currently over east Texas will drift west of the Rio Grande by
Tuesday afternoon as the broad low in the Gulf slowly moves
westward toward the region. With continued moisture advection and
daytime heating, our rain chances will increase into the 50-60% on
Tuesday. Given plenty of moisture (PWATs of 2.0-2.3") and slow
storm movement, can't rule out some locally heavy rainfall. It
will be difficult to pinpoint where the heaviest rain will occur
as much will likely depend on any remnant outflow boundaries from
earlier convection.
LONG TERM (Wednesday through Monday)...
Broad, cyclonic flow aloft and deep layer moisture will persist
across south central Texas on Wednesday. This along with daytime
heating should be enough to generate another round of scattered
convection, mainly during the afternoon and evening hours. For
now, we will keep rain chances in the 30-50% range, but this may
need to be increased if subsequent model trends remain consistent.
The broad area of low pressure aloft continues to weaken on
Thursday, leaving a col over south central and eastern Tx. Rain
chances will decrease, but given plenty of moisture and daytime
heating we should see at least isolated diurnally-driven
convection across most of the region. Temperatures will also begin
to creep upward on Wednesday and Thursday, but are forecast to
remain near climatological normals. The upper pattern changes
little through the end of the week, but the atmosphere will begin
to slowly dry out. While we can't rule some additional isolated
convection over most areas, suspect the coastal plains will be
favored given the afternoon sea breeze. Temperatures will also
rise back to above normal with lows in the 70s and highs in the
mid 90s to near 100.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 77 94 76 96 76 / 60 60 30 40 20
Austin Bergstrom Intl Airport 76 93 75 94 76 / 60 60 30 40 20
New Braunfels Muni Airport 77 94 75 95 75 / 60 60 30 40 20
Burnet Muni Airport 75 92 74 94 75 / 50 50 30 40 20
Del Rio Intl Airport 80 97 77 97 78 / 20 50 20 30 20
Georgetown Muni Airport 76 92 75 94 76 / 60 50 30 40 20
Hondo Muni Airport 76 94 75 95 75 / 40 60 20 40 20
San Marcos Muni Airport 76 93 75 94 75 / 60 60 30 40 20
La Grange - Fayette Regional 76 93 76 95 77 / 50 60 30 50 20
San Antonio Intl Airport 77 93 77 95 77 / 50 60 30 40 20
Stinson Muni Airport 78 95 77 96 77 / 50 50 30 40 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Allen
Synoptic/Grids...TB3
Public Service/Data Collection...33
Hazardous weather outlook, Jul 25, 5:57 AM CST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 AM CDT MON JUL 25 2016
TXZ171>173-183>194-202>209-217>225-228-261200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
657 AM CDT MON JUL 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
ONE MORE DAY OF ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS
AFTERNOON IN THE RIO GRANDE PLAINS. MINIMUM RELATIVE HUMIDITIES OF
20 TO 30 PERCENT AND SOUTHERLY WINDS OF 10 TO 15 MPH WILL HELP
INCREASE THE RISK FOR BRUSH AND GRASS FIRES TO SPREAD QUICKLY IF
THEY OCCUR. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED
THIS AFTERNOON AND EVENING WITH GUSTY WINDS TO 40 MPH AND BRIEF
PERIODS OF LOCALLY HEAVY RAINFALL POSSIBLE.
IN ADDITION TO THE FIRE WEATHER THREAT OUT WEST AND THUNDERSTORM
CHANCES...ELEVATED HEAT INDICES BETWEEN 105 AND 108 ARE EXPECTED
FOR A FEW HOURS THIS AFTERNOON ALONG AND EAST OF INTERSTATE 35 AND
IN THE RIO GRANDE PLAINS. PLEASE STAY HYDRATED AND TAKE FREQUENT
BREAKS DURING STRENUOUS OUTDOOR ACTIVITIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY
AS ANOTHER DISTURBANCE APPROACHES SOUTH CENTRAL TEXAS. LOCALLY
HEAVY RAINFALL TOTALS OF UP TO 3 INCHES WILL BE POSSIBLE THROUGH
TUESDAY WITH ADDITIONAL RAINFALL POSSIBLE FROM MORE SCATTERED
SHOWERS AND THUNDERSTORMS ON WEDNESDAY AND THURSDAY. RELATIVELY
DRY SOILS AND PROGRESSIVE STORMS SHOULD KEEP FLASH FLOOD CONCERNS
TO A MINIMUM...BUT AREAS THAT RECEIVE MULTIPLE PERIODS OF HEAVY
RAIN OR HAVE SLOW-MOVING STORMS OR TRAINING STORMS MAY EXPERIENCE
SOME FLOODING. STORM COVERAGE SHOULD BEGIN TO DECREASE BY
THURSDAY...WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ALONG AND
EAST OF INTERSTATE 35 EXPECTED FOR FRIDAY INTO THE WEEKEND.
ALTHOUGH FIRE WEATHER CONCERNS SHOULD BE MINIMAL TUESDAY THROUGH
THURSDAY...ELEVATED CONDITIONS MAY RETURN IN THE RIO GRANDE PLAINS
AND EDWARDS PLATEAU IF THEY DO NOT RECEIVE ADEQUATE WETTING RAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 25, 7:19 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT MON JUL 25 2016
TXZ205>207-260200-
GUADALUPE TX-COMAL TX-BEXAR TX-
819 PM CDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEXAR...SOUTHEASTERN
COMAL AND WEST CENTRAL GUADALUPE COUNTIES UNTIL 900 PM CDT...
AT 819 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF NEW BRAUNFELS...MOVING SOUTHWEST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...NEW BRAUNFELS...UNIVERSAL CITY...SCHERTZ...CIBOLO...
LIVE OAK...SELMA...WINDCREST...CANYON LAKE...BULVERDE...
GARDEN RIDGE...HOLLYWOOD PARK...SANTA CLARA...NORTHCLIFF...
TIMBERWOOD PARK...CONVERSE...BRACKEN...SOLMS...
RANDOLPH AFB AND GRUENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2985 9826 2972 9806 2944 9826 2964 9854
TIME...MOT...LOC 0119Z 037DEG 17KT 2974 9824
ALLEN
Local storm report, Jul 25, 8:37 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
937 PM CDT MON JUL 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HEAVY RAIN NEW BRAUNFELS 29.70N 98.12W
07/25/2016 M2.57 INCH COMAL TX TRAINED SPOTTER
2.57 INCHES OF RAIN IN THE PAST 2 HOURS
&&
EVENT NUMBER EWX1600579
CVPLocal storm report, Jul 25, 8:38 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 PM CDT MON JUL 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HEAVY RAIN 1 SW GARDEN RIDGE 29.63N 98.30W
07/25/2016 M2.30 INCH COMAL TX MESONET
RAINFALL IN THE PAST 2 HOURS
&&
EVENT NUMBER EWX1600580
CVPSpecial weather statement, Jul 25, 8:47 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 PM CDT MON JUL 25 2016
TXZ205-260330-
BEXAR TX-
947 PM CDT MON JUL 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR BEXAR COUNTY UNTIL 1030 PM CDT...
AT 944 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AND SOUTH OF DOWNTOWN SAN ANTONIO PLUS SURROUNDING COMMUNITIES
MOVING SOUTHWEST NEAR 25 TO 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH VERY FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...SCHERTZ...LIVE OAK...LEON VALLEY...KIRBY...
ALAMO HEIGHTS...WINDCREST...TERRELL HILLS...HOLLYWOOD PARK...
SHAVANO PARK...LYTLE...OLMOS PARK...ST. HEDWIG...SOMERSET...
ELMENDORF...CALAVERAS LAKE...LACKLAND AFB...SEA WORLD...
CONVERSE AND CASTLE HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2925 9880 2941 9880 2965 9849 2940 9818
2932 9824 2911 9841
TIME...MOT...LOC 0244Z 043DEG 22KT 2934 9851
ALLENFlash Flood, Bexar
- When
- July 25, 9:11 PM CST to 9:40 PM CST
- Where
- Bexar County, 2.5 mi ESE of Wetmore to 3.24 mi NE of Longhorn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.560, -98.380
Thunderstorms produced heavy rain that led to flash flooding in northeastern San Antonio closing Old O'Connor Rd. at Lookout Rd., N. Weidner Rd. at Schertz Rd., and Austin Hwy. at Corrine Dr.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 25, 20161 death · 1 event
- Damaging Wind in West Virginia, July 25, 20161 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 25, 2016$131,000 · 1 in hail · 43 events
- Flash Flooding and Damaging Winds in Missouri, July 25 to 29, 2016$220,000 · 52 kt wind · 22 events
- Tornado and Hail in Pennsylvania, July 25, 2016$88,000 · EF1 · 12 events
- Flash Flood and Damaging Winds in New York, July 25, 2016$203,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 25, 2016$92,000 · 54 kt wind · 17 events
- Damaging Winds and Lightning Strikes in New York, July 25, 2016$81,000 · 61 kt wind · 11 events
- Tornado and Flooding in New Jersey, July 25, 2016$20 · EF1 · 25 events
- Damaging Winds in New York, July 25, 2016$34,000 · 60 kt wind · 8 events
- Damaging Winds in Oklahoma, July 25, 2016$32,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, July 25, 2016$40 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647848.